Does ondansetron have an effect on intramuscular ketamine-associated vomiting in children? A prospective, randomised, open, controlled study.J Paediatr Child Health. 2014 Jul; 50(7):557-61.JP
Ketamine is one of the most commonly used sedatives for facilitating painful procedures for paediatric patients in the emergency department (ED). However, the use of ketamine is associated with a common, though not serious, adverse event usually called ketamine-associated vomiting (KAV). The purpose of this study is to evaluate the anti-emetic effect of adjunctive ondansetron in paediatric patients receiving ketamine sedation in the ED.
We conducted a prospective, randomised, open, controlled study in children from 1 to 18 years of age who had undergone intramuscular ketamine sedation in the ED. The patients were randomised into two groups: a ketamine-only group and a ketamine/ondansetron group. The patients in the first group received ketamine alone, while those in the second group received ketamine with oral ondansetron. The incidence of KAV was estimated in the ED and after discharge, and the time to resumption of a normal diet was measured after sedation.
A total of 237 patients were analysed. The incidence of KAV was 29.7% in the ketamine-only group and 25.2% in the ketamine/ondansetron group (P = 0.47). After administration of ketamine, the mean time to resumption of a normal diet was 8 h 54 min in the ketamine-only group and 8 h 39 min in the ketamine/ondansetron group (P = 0.67).
A relatively high rate of KAV (29.7%) was observed, and the time to resumption of a normal diet after ketamine sedation was rather long. It turned out that, however, the adjunctive administration of ondansetron did not effectively reduce the incidence of KAV.